Alert archive / Pennsylvania / Flash Flood Warnings in 2011

Flash Flood Warning 1, NWS Pittsburgh, PA

February 18, 2011Venango County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Feb 18, 2011, 10:33 AM EST for Venango County, Pennsylvania. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 18, 2011, 10:33 AM EST (15:33 UTC)
Expired
Feb 18, 2011, 11:38 AM EST
In force
65 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Venango County, PA

The radar

The Pittsburgh radar (KPBZ), 119 km from the middle of the area, began a volume at 15:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 3.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2011-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2011-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

698 
WGUS51 KPBZ 181533
FFWPBZ
PAC121-182130-
/O.NEW.KPBZ.FF.W.0001.110218T1533Z-110218T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1033 AM EST FRI FEB 18 2011

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL VENANGO COUNTY IN NORTHWEST PENNSYLVANIA...

* UNTIL 430 PM EST

* AT 1028 AM EST...ICE JAM FLOODING HAS BEEN REPORTED BY LOCAL
EMERGENCY MANAGEMENT OFFICIALS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ICE JAM AT THE MOUTH OF OIL CREEK IS CAUSING RAPID RISES. WATER AND 
ICE IS BACKED UP ALONG ROUTE 8 NEAR THE PIZZA HUT.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

LAT...LON 4153 7975 4158 7966 4154 7962 4151 7961
      4143 7971

$$
1 follow-up statement
654 
WGUS71 KPBZ 181638
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1138 AM EST FRI FEB 18 2011

PAC121-181646-
/O.CAN.KPBZ.FF.W.0001.000000T0000Z-110218T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VENANGO PA-
1138 AM EST FRI FEB 18 2011

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR VENANGO COUNTY...

THE ICE JAM NEAR THE MOUTH OF OIL CREEK HAS BROKEN AND MOVED
OUT INTO THE ALLEGHENY RIVER... ELIMINATING THE THREAT OF FLOODING.

LAT...LON 4153 7975 4158 7966 4154 7962 4151 7961
      4143 7971

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Feb 18, 10:01 AM EST, 32 minutes earlier.

Area forecast discussion, Feb 18, 10:01 AM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1001 AM EST FRI FEB 18 2011

.SYNOPSIS...
A COLD FRONT MOVING EAST OF THE REGION WILL BRING BREEZY
CONDITIONS THIS AFTERNOON WITH STEADY TEMPERATURES. BLUSTERY AND
MUCH COLDER CONDITIONS ARE EXPECTED SATURDAY. LOW PRESSURE WILL
ENTER THE REGION LATE SUNDAY THROUGH EARLY NEXT WEEK...BRINGING
MIXED PRECIPITATION.

&&

.NEAR TERM /THROUGH TONIGHT/...
FRONT SHOWS UP WEAKLY IN PRESSURE PATTERN ACROSS SOUTHERN OHIO
INTO SOUTHWEST PENNSYLVANIA WITH A FINE LINE ON RADAR ALONG FRONT.
DEEP DRYING WILL MOVE IN WITH FRONT AND HAVE REMOVED POPS FOR
TODAY AS CONVERGENCE ALONG FRONT ONLY PRODUCING SOME CLOUDS.
COLD ADVECTION TODAY WILL BEGIN TO LOWER TEMPERATURES THIS
AFTERNOON BUT WITH INCREASING SUNSHINE STEADY OR A SLOW DROP
EXPECTED. STRONG SURFACE HIGH WILL IN COMBINATION WITH LARGE
CYCLONE MOVING OVER EASTERN CANADA WILL ALLOW STRONGER 850MB COLD
ADVECTION OVERNIGHT WITH SKIES CLEARING. CONTINUED GUSTY WINDS IN
TIGHT PRESSURE GRADIENT THIS AFTERNOON.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
DRY...BUT BLUSTERY CONDITIONS ARE IN STORE SATURDAY UNDER W/NW FLOW.
WITH WINDS ABOUT 5000 FEET ABOVE GROUND LEVEL OF 50-60 KNOTS...WILL
HAVE TO MONITOR FOR POSSIBLE ADVISORIES...ESPECIALLY ON THE RIDGES.
WILL INCLUDE THIS POTENTIAL IN THE HAZARDOUS WEATHER OUTLOOK. WINDS
WILL GRADUALLY DECREASE SATURDAY NIGHT WITH CLOUDS INCREASING AHEAD
OF THE NEXT SIGNIFICANT SYSTEM. HIGHS SATURDAY WILL RANGE FROM THE
LOWER/MID 30S NORTH OF I-80...TO THE MID 40S SOUTH OF I-70. EXPECT
LOWS SATURDAY NIGHT BETWEEN 15 AND 25 DEGREES.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
A COMPLEX SYSTEM TO AFFECT THE AREA FOR LATE SUNDAY THROUGH EARLY
NEXT WEEK...WITH SIGNIFICANT DIFFERENCES IN SURFACE AND MID/UPPER
LEVEL LOW PRESSURE TRACKS...AND SUBSEQUENT THERMAL STRUCTURES. GIVEN
THESE DIFFERENCES...AND NOT VERY GOOD RUN TO RUN CONTINUITY...WILL
MAKE SMALL CHANGES TO THE FCST. INITIAL PRECIP WILL LIKELY BEGIN
ACROSS OHIO BY LATE SUNDAY...SPREADING TO ALL AREAS SUNDAY NIGHT
AND MONDAY...WITH A DECREASE IN COVERAGE TUESDAY. SOME ENSEMBLE
MEMBERS ARE DEPICTING SOME ICE POTENTIAL ESPECIALLY NORTH OF
PITTSBURGH SUNDAY NIGHT INTO MONDAY...BUT GIVEN THE CONTINUITY
ISSUES WILL NOT INCLUDE AT THIS TIME. WILL STAY CLOSE TO HPC
TEMPERATURES...RESULTING IN MAINLY SNOW NORTH OF PIT AT NIGHT
THROUGH MONDAY...WITH RAIN/SNOW DURING THE DAY. FURTHER SOUTH...EXPECT
MAINLY RAIN WITH SOME MIX AT NIGHT. COLDER AIR IS PROGGED TO WORK
IN FOR ALL AREAS MONDAY NIGHT/TUESDAY WITH PRECIP CHANGING TO
SNOW...WITH ACCUMULATING SNOW POSSIBLE. EXPECT SOME SIGNIFICANT
CHANGES TO THE FCST GIVEN THE HIGH DEGREE OF UNCERTAINTY.

MAINLY DRY AND SEASONABLE CONDITIONS ARE ON TAP FOR WEDNESDAY INTO
THURSDAY...WITH ANOTHER SYSTEM APPROACHING LATE THURSDAY FOR A LOW
CHANCE OF SHOWERS.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
OVERALL, MOST PORTS WILL SEE VFR CONDITIONS TODAY. LOOKING AT
CURRENT OBS TO THE WEST AND CURRENT MODEL DATA, EXPECT TO SEE A
PERIOD OF LOWER MVFR CIGS MOVING THROUGH WITH THE FRONT. HOWEVER, DO
NOT EXPECT THE MVFR CIGS TO BECOME PREDOMINANT, WITH THE EXCEPTION
OF FKL AND DUJ. WILL GO WITH LOWER CLOUDS TO THE NORTH FOR A TIME
THIS MORNING, AS THE MAIN SW WILL MOVE ACROSS THE NORTH. FOR OTHER
PORTS, WILL USE A TEMPO GROUP TO DEPICT THE LOWER CLOUDS. LITTLE IF
ANY SHOWER ACTIVITY HAS DEVELOPED ALONG THE FRONT, AND CURRENT
HIGH-RES FORECASTS SHOW THAT ANY ACTIVITY WILL BE WIDELY SCT.
BECAUSE OF THIS, DO NOT FEEL CONFIDENT IN FORECASTING PREDOMINATE
RESTRICTIONS FOR SHOWERS AT ANY PORTS THIS MORNING. WILL NEED TO
MONITOR THE EVOLUTION OF THE LOWER CLOUDS AND THE DEVELOPMENT OF ANY
SHOWERS AND AMEND ACCORDINGLY.

A STRONG LL JET WILL ALSO ACCOMPANY THE FRONTAL BOUNDARY. WILL
CONTINUE TO FORECAST OF LLWS THROUGH MID MORNING.

SFC WINDS WILL INCREASE ALONG AND BEHIND THE FRONT WITH GUSTS TO
20KTS POSSIBLE TODAY.

CLOUDS WILL MOVE EASTWARD LATER THIS MORNING, SO WILL CONTINUE WITH
THE VFR FORECAST INTO TONIGHT. IT IS POSSIBLE THAT SCT CU COULD
DEVELOP IN THE CAA THIS AFTERNOON, FOR CURRENT FORECAST WILL LEAVE
THE MENTION OF CU OUT WITH THE EXCEPTION OF FKL AND DUJ.

A SURFACE RIDGE WILL BUILD INTO THE REGION FRIDAY NIGHT AND SATURDAY
WITH MAINLY VFR WEATHER CONTINUING. A LOW PRESSURE SYSTEM WILL TRACK
ACROSS THE SOUTHERN GREAT LAKES SUNDAY NIGHT AND MONDAY WITH RAIN
AND SNOW SHOWERS AND THE LIKELIHOOD FOR RESTRICTIONS.

LOTS OF QUESTIONS FOR THE REMAINDER OF THE EXTENDED FORECAST. MEDIUM
RANGE FORECASTS ARE DEVELOPING A SECOND LOW MONDAY NIGHT AND MOVING
IT THROUGH THE OHIO VALLEY ON TUESDAY. THIS DEPICTION WOULD BRING A
CONTINUATION OF RESTRICTIONS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Feb 18, 3:45 AM EST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
345 AM EST FRI FEB 18 2011

MDZ001-PAZ074-076-WVZ023-041-191100-
GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER-
345 AM EST FRI FEB 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

WINDY CONDITIONS WILL PREVAIL SATURDAY INTO SATURDAY EVENING...WITH
WEST TO NORTHWEST WINDS 20 TO 30 MPH WITH GUSTS TO 45 MPH. A
WIND ADVISORY MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ007>009-013>016-020>023-029-031-073-075-WVZ001>004-012-021-022-
191100-
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-FAYETTE-
HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
345 AM EST FRI FEB 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

BREEZY TO WINDY CONDITIONS WILL PREVAIL SATURDAY INTO SATURDAY
EVENING...WITH WEST TO NORTHWEST WINDS 15 TO 25 MPH WITH GUSTS TO
35 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039>041-048>050-057>059-068-069-191100-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-
345 AM EST FRI FEB 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 2:54 PM ESTWind AdvisoryPBZClarion, Fayette, Forest, Jefferson, Venango, Westmoreland24 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.